Download PDF version (160.1k) Log In or Register to view the full article as a PDF document.

I do a lot of drywall repairs in my business, and I get these annoying tiny bubbles as I apply joint compound. It seems to happen almost always when the joint compound is going over the surrounding area of the patch that has the wall paint on it. Someone said it was due to thinning the compound too much, but I’m not sure I agree with that since it happens with the premix compound without adding water. It also seems to happen with the setting type of compound. Unfortunately, these bubbles are hard to detect until I put primer on the patch, and they look like freckles all over the place. Can anyone help me with this? —Toolmanbrooks

It is a pretty common problem when going over paint. It’s not due to thinning, it’s because the water only has one way out. Patch the best you can; very light coat of primer; very tight coat of compound; then sand, prime, and paint. Only way I’ve been able to solve it. —tjbnwi1

Add a couple of squirts of dish-washing liquid to your compound to reduce the surface tension. —RogerP, Northwest lower Mich.

When joint compound dries, it has to be able to do two things: evaporate and be absorbed. The tiny bubbles, called “pocks,” are trapped air bubbles created because there is a barrier—such as paint or primer or a harder mud, plaster, etc.—that will not let it be absorbed [into the drywall]. Thus, it has only one way to go and that is outward. When it dries from the outside in, the small amount of heat generated causes air bubbles that “pock” out of the skin. Adding dish soap or No-Pock Pro can help, but the compound may still “pock,” just not as bad.

The only recourse is thinner coats with some type of air assist drying and work the bubbles out with your knife. I have in the past used a wallpaper perforator to make small holes so the moisture can be absorbed; it also helps to degloss or scuff up the area too. Thinning the mud is not better, it’s actually worse because it adds more water [that has to evaporate or be absorbed].

My 2.5 cents and experience with it throughout the years. —Mudmastah, East Central Iowa